Alert archive / Missouri / River Flood Warnings in 2024
River Flood Warning 139, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at Aug 1, 2024, 11:59 AM CDT for Marion County, Missouri; Pike County, Illinois. It took effect at Aug 1, 2024, 1:00 PM CDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2024, 11:59 AM CDT (16:59 UTC)
- In effect from
- Aug 1, 2024, 1:00 PM CDT
- Expired
- Aug 2, 2024, 3:22 PM CDT
- In force
- 26 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Pike County, IL, Marion County, MO
The radar
The St Louis radar (KLSX), 123 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Hannibal (HNNM7).
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05501600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Aug 1, 6:39 AM CDT, 5 hours 20 minutes earlier. Its key messages:
- Heat and humidity will combine once again today to create dangerous conditions mainly along and south of the I-70 corridor where heat index values of 105-110 are forecast.
- Thunderstorms this morning will be capable of gusty winds up to around 45 mph, frequent lightning, and locally heavy rainfall.
- Additional scattered thunderstorms are expected this afternoon and evening as a cold front moves through the region. These storms will be capable primarily of damaging wind gusts.
Area forecast discussion, Aug 1, 6:39 AM CDT, 5 hours 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
639 AM CDT Thu Aug 1 2024
.KEY MESSAGES...
- Heat and humidity will combine once again today to create
dangerous conditions mainly along and south of the I-70
corridor where heat index values of 105-110 are forecast.
- Thunderstorms this morning will be capable of gusty winds up to
around 45 mph, frequent lightning, and locally heavy rainfall.
- Additional scattered thunderstorms are expected this afternoon
and evening as a cold front moves through the region. These
storms will be capable primarily of damaging wind gusts.
&&
.SHORT TERM... (Through Friday Night)
Issued at 321 AM CDT Thu Aug 1 2024
A series of decaying MCSs are currently moving into or through the
CWA. SPC Mesoanalysis and ACARS soundings out of KSTL show about
3,000 J/kg of MUCAPE across the area, pairing with the forcing of an
approaching shortwave and the MCSs' outflow to keep convection
going. However, weak deep-layer shear has allowed for the outflows
to outpace the parent convection and render it elevated. Despite
local surges in base velocity from the KLSX radar, surface
observations confirm that the stronger winds are having difficulty
reaching the surface, with most sites recording 20-30 mph gusts and
an occasional 40 mph gust. This morning's convection will continue
to weaken with eastward progression as deep-layer shear will remain
weak and outflows will continue to outpace convection.
Today, a cold front will approach and enter the CWA this afternoon.
This front and impacts from this morning's convection is expected to
keep temperatures north of the I-70 corridor around 90 degrees and
heat index values at or below 100 degrees. South of that corridor,
temperatures are expected to reach the mid to upper 90s with heat
index values of around 105-110 this afternoon. Given that convection
is ongoing, where this transition zone between more seasonable heat
and dangerous heat sets up exactly is uncertain, but the current
heat headlines match the forecasted temperatures and we will continue
to monitor the need to make adjustments.
As for convective chances with the front, a majority of
deterministic model soundings show capping through much of the
afternoon, with the main differences among guidance being a cap that
erodes during the middle afternoon or during the early evening. The
former solution would allow for convection to develop along the I-70
corridor before moving southeastward, while the latter solution
favors convection developing further southward over southeastern
Missouri and southwestern Illinois. Confidence is currently not high
in either scenario, so the current forecast represents somewhat of a
middle ground. Convection in either solution would form in an
environment characterized by approximately 2,000 J/kg of SBCAPE 25-
30 kts of 0-6 km shear, leading to scattered multicells capable
mainly of damaging wind gusts, though isolated occurrences of large
hail can't be ruled out.
The front will progress through the CWA tonight and exit by tomorrow
morning, as the shortwave deepens and expands into the Ohio Valley.
This will set up deep northerly to northwesterly flow over the
Middle Mississippi Valley that will usher in an airmass
characterized by near normal to below normal temperatures for
Friday. Moisture wrapping around the western periphery of the
surface reflection associated with the departing shortwave will
yield roughly a 30% chance for afternoon showers and thunderstorms
for areas mainly east of the Mississippi River.
Elmore
&&
.LONG TERM... (Saturday through Wednesday)
Issued at 321 AM CDT Thu Aug 1 2024
The upper-level trough will continue to deepen and
edge eastward on Saturday, allowing for the western ridge to build
slightly back into the Middle Mississippi Valley. Despite low-level
flow remaining northerly guidance consensus is that mid-level
temperatures will see a slight bump thanks to the building ridge,
allowing for surface temperatures to warm by a couple of degrees
compared to Friday.
This general pattern evolution will continue through the weekend
into early next week with low-level winds becoming increasingly
southerly, causing temperatures to gradually warm and rise back
above normal through this portion of the period. Deterministic
guidance shows a cold front dipping southward toward the CWA Tuesday
or Wednesday, and surface temperature spread increases notably among
ensemble guidance both days. Therefore, confidence is low in how
much progress this front will make into the CWA during this portion
of the period, which leads to low confidence in rain chances.
Elmore
&&
.AVIATION... (For the 12z TAFs through 12z Friday Morning)
Issued at 636 AM CDT Thu Aug 1 2024
Last night's storm complex has mostly departed the area, with
minor lingering impacts possible at KUIN through the first couple
of hours of the period. Otherwise, a cold front will slowly move
southward over the local terminals through the day. There is a
chance for additional showers and storms along it as it passes
over the terminals. However, confidence is low in direct impacts,
as the better chance for convection looks to be south of the
local terminals. If impacts are to occur, KSUS, KSTL, and/or KCPS
are the most likely terminals to experience them.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Crawford MO-Iron
MO-Madison MO-Reynolds MO-Saint Francois MO-Washington MO.
Excessive Heat Warning until 7 PM CDT this evening for Audrain
MO-Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
Jefferson MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-
Saint Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO.
IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Marion IL-Montgomery IL.
Excessive Heat Warning until 7 PM CDT this evening for Madison
IL-Monroe IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 1, 3:30 AM CDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 330 AM CDT Thu Aug 1 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-020830- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 330 AM CDT Thu Aug 1 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Dangerous heat and humidity is expected across all but northeast Missouri and west-central Illinois today. See the Excessive Heat Warning and Heat Advisory for additional information. There is a chance of thunderstorms across portions of the area at times through this evening. A few strong to severe storms capable of damaging wind gusts are possible on this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms across portions of the area on Friday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wind damage to NWS St. Louis. Elmore
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:59 PM CDT | Severe Thunderstorm Warning | LSX | Shelby | 28 min |
| Aug 1, 11:47 AM CDT | Severe Thunderstorm Warning | LSX | Marion | 13 min |
| Aug 1, 12:09 PM CDT | Areal Flood Advisory | LSX | Marion | 3 hr |
Nearby
River Flood Warnings in Missouri, 2024River Flood Warnings in Illinois, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.